Fasting on Tisha b’Av With Medical Issues

Question

I take medicine and insulin that is essential. I have always fasted on Tisha B’Av. but this year my health changed and I now take more medicine. How do I handle this fast now? Thanks!

2 months

Answers

  1. First, please accept my blessing that Hashem will send you a Refuah Shelaymah – a complete and speedy recovery. He can do anything!

    You must listen to what your doctor tells you. If your doctor is Orthodox (or understands the severity of fasting on Tisha b’Av) and he tells you that you must take your medication as usual and that it is forbidden to fast, then you should follow his advice.

    If he tells you that you are not allowed to fast, then you must be sure to make Havdalah before you eat on Tisha b’Av. If you have to make Havdalah, it should not include the preparatory paragraph that is normally recited, but, rather, you should begin with the Bracha over the wine. If you heard the Bracha over the candle in Shul, you should not say it again, and, in any event, the Bracha over the spices should not be said.

    Best wishes from the AskTheRabbi.org Team